Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 8, 2020Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 8, 2020, 3:10 AM CDT for Rusk County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 3:10 AM CDT (08:10 UTC)
Expired
Aug 8, 2020, 4:15 AM CDT
In force
65 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS83 KMPX 080810
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Sat Aug 8 2020

WIZ016-080915-
Rusk-
310 AM CDT Sat Aug 8 2020

...A LINE OF STORMS WILL AFFECT NORTHEASTERN RUSK COUNTY BETWEEN 
315 AM AND 415 AM CDT...

At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Winter to near Couderay.
Movement was southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ladysmith, Hawkins, Sheldon, Tony, Conrath, Glen Flora, Ingram and
Rusk County Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4538 9092 4530 9093 4563 9151 4564 9141
      4564 9068 4538 9068
TIME...MOT...LOC 0808Z 298DEG 42KT 4594 9101 4577 9139 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:00 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 8, 3:00 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday Night)
Issued at 300 AM CDT Sat Aug 8 2020

A potentially active weekend in terms of weather is on the
horizon. The chance for strong storms exists right out of the
gate this morning, as storms over northeast MN and northern WI
shift into the west central WI portion of the forecast area. This
activity could flare a bit after sunrise this morning as daytime
heating ensues. The primary threat would be damaging winds. Given
modest lapse rates around 7 C/km, large hail can't be ruled out,
but is a slightly lesser threat.

By mid to late morning we should see a break in any thunderstorm
activity as we await the next round. Heat and humidity will build
in the warm sector ahead of the front. Have increased temperatures
into the mid to upper 80s across most of the area (slightly
"cooler" in WI with low to mid 80s). Dewpoints will be pushing 75
degrees, which will mean heat indices will flirt with mid 90s.
Given my forecast temps and dewpoints are near the higher end of
numerical guidance, and considering the potential for
clouds/convection to hinder heating a tad, will not issue a Heat
Advisory, but highlight the threat in the HWO/graphical products.
It will certainly be an uncomfortable afternoon for anyone active
outside given the relatively light winds combined with the heat &
humidity, as illustrated by WBGT (Wet Bulb Globe Temperature)
values nearing 85 degrees this afternoon.

The August-like humidity will also be revealed in progged
MLCAPEs circa 4000 J/kg from southwest into central Minnesota this
afternoon. H7-H5 lapse rates are also forecast to be around 8.5-9
C/km. Therefore, if we can get any convection to pop, strong to
severe storms will be a decent possibility. The one big limiting
factor will be warm H7 temps of +13C to +14C. Therefore, any
afternoon activity would likely be isolated in nature, so a 20 POP
seems sufficient for now.

Tonight we expect to see a mid-level shortwave pass across the
area, which will act to override any capping aloft and bring more
widespread activity. Given the stalled boundary bisecting the area,
precipitable water values around 2 inches, and forcing supplied
by the shortwave, heavy rainfall is expected. Exactly where that
sets up is still of low confidence, but as of now west central MN
looks to have the greatest risk on the cool side of the boundary.
Given antecedent soil conditions, thirsty crops, etc., think this
area can withstand a fairly heavy bout of rainfall before we see
much in the way of impacts, so will hold off on any flash flood
headlines at this point.

Showers and thunderstorms spread east across the area on Sunday
attendant with the frontal passage. Steep lapse rates and low-
level shear look sufficient to bring a threat for damaging winds.
Sunday night differential divergence associated with the entrance
region of the upper level jet streak over northwest Ontario
supplies renewed forcing for showers and thunderstorms through
Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 300 AM CDT Sat Aug 8 2020

The long term period will start off cooler and drier before
transitioning to a more typical August pattern.

At the start of the period the cold front will have exited the CWA
to the southeast and surface high pressure will move in behind it.
High temperatures on Monday will be in the upper 70s with a few 80s
possible. Drier air behind the cold front will drop the dewpoints
back into the comfortable 50s where they will remain through
Tuesday. Tuesday will be a few degrees warmer than Monday, but with
relatively lower dewpoints should still feel reasonably comfortable.

On Wednesday high pressure moves off to the east and warmer, more
humid air starts to return to the area. Highs temperatures through
the rest of the period will be seasonable in the low to mid 80s, and
overnight lows mainly in the 60s. The weather should also become
more active with shortwave energy bringing periodic chances for
showers and thunderstorms through the rest of the long term.
There is not much timing on the details of when and where any
precipitation will occur, so will stick with the low PoPs from
Wednesday on that were given by the NBM.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1222 AM CDT Sat Aug 8 2020

Little to no precipitation has developed south of the
thunderstorm complex across north-central Minnesota, so the threat
for thunder tonight looks low at area terminals. Scattered rain
showers still may develop overnight through tomorrow morning with
an isolated lightning strike possible with the strongest cells,
but overall impacts look minor. Ceilings will drop to MVFR
overnight and likely remain there through the morning, with
improvement to VFR expected during the afternoon. ANother round of
thunderstorms is possible towards the end of the period,
especially across western Minnesota, but confidence remains low in
the timing at this point.

KMSP...A few rain showers are possible towards sunrise, with
perhaps an isolated rumble of thunder with the strongest cells.
MVFR ceilings look likely by 09-10Z with improvement not expected
until at least early afternoon. There is an outside shot at
ceilings approaching IFR early this morning, but the lowest
ceilings will likely remain down in the river valleys.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc MVFR/-TSRA. Wind S 10-15 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...CEO
AVIATION...ETA
Hazardous weather outlook, Aug 7, 11:07 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Fri Aug 7 2020

MNZ042>045-049>053-061-WIZ014-090415-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Anoka-Polk-
1107 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and northwest Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected overnight into early tomorrow morning.
A Severe Thunderstorm Watch remains in effect until 1 AM, with damaging
winds and heavy rain possible with the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected on Saturday and Sunday.
A few storms could become severe with any thunderstorm activity
over the weekend. The primary threats would be large hail,
damaging winds, and heavy rainfall.

Another round of thunderstorms is possible on Wednesday and
Thursday. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>060-062>070-073>078-082>085-091>093-WIZ015-016-
023>028-090415-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1107 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible overnight through tomorrow morning,
with the best chances remaining along and north of I-94.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected on Saturday and Sunday.
A few storms could become severe with any thunderstorm activity
over the weekend. The primary threats would be large hail,
damaging winds, and heavy rainfall.

Another round of thunderstorms is possible on Wednesday and
Thursday. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 8, 3:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Sat Aug 8 2020

WIZ016-080915-
Rusk-
310 AM CDT Sat Aug 8 2020

...A LINE OF STORMS WILL AFFECT NORTHEASTERN RUSK COUNTY BETWEEN
315 AM AND 415 AM CDT...

At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Winter to near Couderay.
Movement was southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ladysmith, Hawkins, Sheldon, Tony, Conrath, Glen Flora, Ingram and
Rusk County Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4538 9092 4530 9093 4563 9151 4564 9141
      4564 9068 4538 9068
TIME...MOT...LOC 0808Z 298DEG 42KT 4594 9101 4577 9139

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:12 PM CDTSpecial Weather StatementMPXLac qui Parle48 min
Aug 8, 12:38 PM CDTSpecial Weather StatementMPXYellow Medicine37 min
Aug 8, 12:45 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine45 min
Aug 8, 1:14 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine46 min
Aug 8, 1:37 PM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine23 min
Aug 8, 2:03 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Meeker, Redwood, Renville, Sibley42 min
Aug 8, 2:14 PM CDTSpecial Weather StatementMPXBrown, Watonwan46 min
Aug 8, 2:28 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Nicollet, Sibley47 min
Aug 8, 2:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville, Sibley, Wright27 min
Aug 8, 3:13 PM CDTSpecial Weather StatementMPXCarver, Hennepin, McLeod, Meeker, Wright47 min
Aug 8, 3:17 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Rice, Scott, Waseca58 min
Aug 8, 4:11 PM CDTSpecial Weather StatementMPXRice, Steele, Waseca49 min
Aug 8, 4:28 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca47 min
Aug 8, 4:58 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele36 min
Aug 8, 5:25 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue35 min
Aug 8, 4:19 AM CDTSpecial Weather StatementMPXRusk41 min
Aug 8, 5:53 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin, Pierce37 min
Aug 8, 6:38 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire52 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.